HHC - Diabetes Care Center
    Email a Friend Translate this Page Small Font Medium Font Large Font

Sign up Today
Nancy Tarlin, M.D.
Ask The Experts

Nancy Tarlin, MD, FACP FACE
Co-Director, Endocrinology
Elmhurst Hospital Center

Q. What can I do if I am taking two or more medications and my sugar is still high?

A. Take a look at what you are eating. Are you eating a lot of starchy foods? Are you eating large portions of rice, beans, pasta and then two slices of bread at a meal? Your body may not be able to handle large portions of starchy foods. Make an appointment with a nutritionist or diabetes educator at any HHC hospital to get help with keeping your carbohydrate portions in the correct range. If you have had diabetes for more than eight years, your pancreas may no longer be working well and the pills may have stopped working. You may need insulin or an additional medication. Make an appointment to see your physician or to be referred to an Endocrinologist.

Q. What should I do if I have tingling in my hands and feet?

A. With long-term diabetes, patients can sometimes develop nerve damage. Usually the feet are affected first, then the hands. You should see your doctor who should be able to determine whether you have diabetic neuropathy and make sure that there is not another cause for the tingling. If the tingling is painful or keeps you up at night there are medicines the doctor can prescribe to help. The best policy is to prevent the nerve damage by keeping your sugars close to normal.

Q. I am already cutting back on my food but my sugar is high all the time. What should I do?

A. See your HHC doctor as soon as possible to assess whether or not you need insulin. After many years of having diabetes, your pancreatic cells that make insulin may stop working. All the oral medications in the world will not control your sugar if your body is not making enough insulin. Also, it is important to see a nutritionist because you need to know which foods raise your sugar and which do not. Starving yourself is not the way to treat diabetes. Eat a balanced diet for good health.

Q. I am having difficulty sleeping. What should I do?

A. In general if you suffer from insomnia, avoid caffeine, exercising, cleaning house or paying bills right before sleeping. Also, low sugars during the night can cause bad dreams and restless sleep. If this happens you should get up and check your sugar. If it is low, eat a snack and recheck 20 minutes later to make sure the sugar is in a good range. Let your doctor know so that you can review your medications and try to find out why you had the low sugar so it does not occur again.

Q. What foods should I eat when my sugar is high?

A. Drinking lots of water when your sugar is high is important to avoid dehydration. Protein and fat do not raise sugars. For example if your sugar is high you could have a salad with grilled chicken or an omelet.

Q. What's the best way to manage my insulin when I travel long distances?

A. Insulin should be kept in a cool place, but should never be frozen. It can be left at room temperature. Never store your insulin in a car during warm weather where it could overheat or in cold weather where it could freeze. Never store it in the glove compartment or trunk of your car. It is best to keep it with you in a bag at room temperature. If you are going to be outside in very hot weather keep your insulin in a bag with a cool pack.

Accu-Check Aviva Meter
Take our Diabetes IQ Test
Downloadable Forms
Quick Links
Fight Diabetes
Control Stress
Know Your ABCs
Know Your Medications